The Medicine and Healthcare Products Regulatory Agency has warned patients taking the brain cancer drug temozolomide that some capsules could be in danger of splitting.The agency has sent the warning to pharmacists across the country about the fault with some of the capsules.
Hospira, the company that manufactures the capsules in question, has begun to recall some batches of the drug after reports of capsules splitting and leaking their powder.
It is contacting patients on an individual basis to give them instructions on how to return the drug. People with affected batches can also return the capsules to hospital pharmacies. Hospira has asked pharmacists to return their batches of the drug.
The medicine, which is used in combination with radiotherapy, or on its own to treat brain tumours, is normally supplied via hospitals and not through GPs or high street pharmacies.
The MHRA said: “If people have this medicine at home, they shouldn’t open the pack.
“If a capsule is damaged, they should avoid contact of the powder with their skin, eyes and nose and avoid inhaling the powder.
“If they accidentally get some on their skin, they should wash with soap and water or in the case of contact with the eyes or nose wash with water only. If irritation persists they should seek medical advice.
“People should be able to obtain an alternative prescription and get their medicine replaced.”
The affected batch numbers are L00828 5mg; L00829 20mg; L00831 100mg; and L01031 250mg.